Minnesota, 2012Lightning Strike in Minnesota, May 6, 2012
May 6, 2012 · NWS ARX · 1 event in 1 county or zone
Lightning struck a house and caused a fire in the city of Winona in the morning hours of May 6th. The house sustained minor damage to the roof and attic while heat, water and smoke damaged the second floor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house and caused a fire in the city of Winona in the morning hours of May 6th. The house sustained minor damage to the roof and attic while heat, water and smoke damaged the second floor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 2:10 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, May 6, 2:10 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT SUN MAY 6 2012
.SHORT TERM...TODAY THROUGH TUESDAY
310 AM CDT SUN MAY 6 2012
FORECAST FOCUS IS ON THE STORM AND SEVERE THREAT TODAY.
ONGOING CLUSTER OF THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD
EARLY THIS MORNING. SOME HINTS THAT A WING OF CONVECTION COULD
DEVELOP AHEAD OF AND ACROSS THE FORECAST AREA VIA THE
HRRR/RAP...AROUND THE 850 MB WARM FRONT AND EDGE OF MOISTURE
TRANSPORT. LATEST 88-D IMAGERY INDICATES THAT THIS IS OCCURING.
THUNDERSTORMS ARE MOVING INTO 500-1000 J/KG OF MUCAPE...ALTHOUGH
MOISTURE TRANSPORT IS EXPECT TO DECREASE AS THE STORMS MOVE IN.
EXPECT THE ACTIVITY TO CONTINUE...AND THERE COULD BE A SEVERE THREAT
EARLY THIS MORNING...MOSTLY A WIND THREAT. HOWEVER...THIS TOO SHOULD
WANE AS THE NEAR SFC LAYER CONTINUES TO STABILIZE.
THE MCV SPAWNED FROM THE MORNING CONVECTION WILL TRACK ACROSS
NORTHERN WI TODAY...AND SHOULD CONTINUE TO ACT AS THE IMPETUS FOR
MORE SHOWERS AND THUNDERSTORMS IN THAT REGION. MEANWHILE AT THE
SFC...A COLD FRONT WILL BE WORKING EAST INTO THE AREA THIS
AFTERNOON. THE 06.00Z NAM12 SITUATES IT ALONG THE MISSISSIPPI RIVER
INTO CENTRAL IA. THE GFS IS A BIT SLOWER...HANGING IT ACROSS EASTERN
MN INTO CENTRAL IA. INSTABILITY WILL POOL INTO AND AHEAD OF THE
FRONT...WITH CLOSE TO 2000 J/KG OF MUCAPE POSSIBLE ACROSS NORTHEAST
IA/SOUTHWEST WI LATER THIS AFTERNOON. THE BULK OF THE INSTABILITY
WILL BE FARTHER SOUTH...WITH THE BETTER MOISTURE AND LESS WORKED
OVER AIR. EXPECT CONVECTION TO DEVELOP AROUND THE FRONT THIS
AFTERNOON AND BECOME THE FOCUS FOR A SEVERE WEATHER THREAT. 0-6 KM
SHEAR IS RATHER SMALL...PERHAPS 20 TO 30 KTS...WITH MOST OF THIS IN
THE 0-3 KM LAYER. WOULD EXPECT LARGE HAIL AND DAMAGING WINDS TO BE
THE MAIN THREATS.
HOWEVER...TIMING AND LOCATIONS FOR DEVELOPMENT LATER TODAY IS FAR
FROM CLEAR. THE MORNING CONVECTION WILL LEAVE DEBRIS CLOUDS AND
NUMEROUS OUTFLOW BOUNDARIES. HOW THESE BOUNDARIES INTERACT WITH THE
FRONT...AND IF/WHEN THE ATMOSPHERE RELOADS ARE ALL QUESTIONS THAT
HAVE NO DEFINITIVE ANSWER QUITE YET. CONDITIONS WILL HAVE TO BE
MONITORED CLOSELY THROUGH THE DAY...AND THE FORECAST ADJUSTED IF
NECESSARY. THERE WILL BE A SEVERE RISK LATER TODAY...BUT IT COULD
STAY JUST SOUTH OF THE FORECAST AREA...OR BE A SHORT WINDOW OF 2 TO
4 HOURS LATE AFTERNOON/EARLY EVENING FOR NORTHEAST IA/SOUTHWEST WI.
HEAVY RAINFALL...AND THE POSSIBILITY OF FLASH FLOODING NEEDS TO BE
CONSIDERED TODAY/TONIGHT. 3 HOUR FFG IS EXTREMELY LOW ACROSS
PORTIONS OF NORTHEAST IA/SOUTHEAST MN...UNDER 1.25 INCHES IN SOME
CASES. PWS REMAIN OVER 200 PERCENT OF NORMAL ALTHOUGH THE WARM CLOUD
DEPTH ISN/T OVERLY DEEP AT 3.2 KM. THE SYSTEM IS FAIRLY
TRANSITORY...AND A PROLONGED PERIOD OF TRAINING STORMS IS NOT
EXPECTED. ANOTHER ELEMENT TO CONSIDER IS WHERE WILL THE FRONT BE
LATER THIS AFTERNOON WHEN CONVECTION FIRES AROUND IT. THE SLOWER GFS
PAINTS A BLEAKER PICTURE...AND WOULD RESULT IN A GREAT THREAT FOR
HIGHER QPF OVER THESE WET COUNTIES. THE NAM...NOT AS MUCH. MESO
MODELS HRRR/ARX/RAP ALSO SUGGEST THAT THE SOUTHERN FRINGE OF THE
CURRENT PCPN TO THE WEST COULD WEAKEN AS IT APPROACHES
SOUTHEAST MN/NORTHEAST IA...LOSING ITS STRONG PUSH OF 850 MB
MOISTURE TRANSPORT. WITH ALL THIS IN MIND...WILL OPT TO NOT ISSUE A
FLASH FLOOD WATCH. STILL...THIS HAS TO BE MONITORED AS THE DAY
UNFOLDS...AND IF ANY HEAVY RAIN BECOMES MORE LIKELY OR IS
REALIZED...WARNINGS COULD BE NEEDED.
ON TUESDAY...AN UPPER LEVEL TROUGH WILL BE DROPPING ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY WITH SOME QG CONVERGENCE IN THE 700-300 MB
LAYER. A SFC TROUGH WILL REFLECT THE UPPER LEVEL
FORCING...STRETCHING WEST OF A SFC LOW OVER MICH. 1000-850 MB LAYER
LAPSE RATES AS HIGH AS 9 C/KM FOR TUE AFTERNOON...WITH A GOOD SLUG
OF 850-700 MB COLD AIR ADVECTION. ALL THIS POINTS TO SCATTERED TO
WIDESPREAD SHOWERS. THERE WILL LIKELY BE A HEAVY DIURNAL ELEMENT TO
THE ACTIVITY...WITH THE AFTERNOON/EVENING BEING THE MOST LIKELY TIME
FOR RAINFALL. THE GFS AND NAM EVEN SUGGEST UP TO 500 J/KG OF
MUCAPE...SO A FEW THUNDERSTORMS COULD BE POSSIBLE. INVERTED-V LOOK
IN THE BUFKIT SOUNDINGS ARE ALSO SUGGESTIVE OF PERHAPS SOME ENHANCED
GUSTINESS AROUND THE SHOWERS THAT DEVELOP. WILL
ADJUST/INCREASE PCPN CHANCES TO REFLECT THE MOST LIKELY TIME
PERIOD/LOCATION FOR THE SHOWERS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
310 AM CDT SUN MAY 6 2012
GFS AND ECMWF CONTINUE TO SHOW GOOD CONSENSUS ON BUILDING IN HIGH
PRESSURE WEDNESDAY NIGHT...PERSISTING ACROSS THE REGION INTO FRIDAY
MORNING. AN UPPER LEVEL SHORTWAVE TROUGH MOVING EASTWARD ACROSS
SOUTHERN CANADA WOULD DRAG A SFC FRONT ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY FRI/FRI NIGHT...BRINGING ANOTHER THREAT FOR SHOWERS AND
THUNDERSTORMS. SOME WIND SHEAR INDICATED VIA THE GFS...BUT LITTLE IF
ANY CAPE. SO...SEVERE THREAT LOOKS MINIMAL AT THIS TIME.
&&
.AVIATION...THROUGH 06Z MONDAY
1132 PM CDT SAT MAY 5 2012
MAIN CHALLENGE CONTINUES TO BE WITH THE TIMING OF CONVECTION
GETTING IN AND WHERE THE LOW CEILINGS/FOG SET UP OVERNIGHT INTO
SUNDAY. A COMPLEX OF THUNDERSTORMS HAS FORMED ACROSS SOUTHWEST
MINNESOTA AND WILL MOVE EAST OVERNIGHT INTO THE REGION. THIS WILL
LIKELY BRING ANOTHER ROUND OF LOW VISIBILITIES AND STRONG WINDS
ALONG WITH IT. EXACT TIMING IS A BIT TRICKY AT THIS POINT SINCE
THE STORMS ARE JUST STARTING TO FORM INTO A LINE OUT WEST RIGHT
NOW AND SEEM TO BE TRACKING TO THE NORTH OF THE TAF SITES. CURRENT
THINKING IS THAT THEY SHOULD GET INTO THE REGION SOMEWHERE IN THE
8-12Z TIME FRAME. AHEAD OF THESE STORMS...A BAND OF MVFR TO IFR
CEILINGS HAS FORMED FROM SOUTHEAST MINNESOTA DOWN ALONG THE
MISSISSIPPI RIVER INTO WESTERN WISCONSIN. WITH CONTINUED LOW LEVEL
MOISTURE REMAINING HIGH OVERNIGHT...EXPECT THAT THIS BAND WOULD
EXPAND AND HOLD THE FLIGHT CONDITIONS DOWN OVERNIGHT.
GOING INTO THE REST OF SUNDAY...SHOULD SEE A BREAK IN THE RAIN
LATER IN THE MORNING BEFORE ANOTHER ROUND POSSIBLY COMES THROUGH
IN THE AFTERNOON AS A COLD FRONT COMES IN. MORE GUSTY WINDS WILL
BE POSSIBLE WITH THESE STORMS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
310 AM CDT SUN MAY 6 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....HALBACH
Hazardous weather outlook, May 6, 4:11 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
511 AM CDT SUN MAY 6 2012
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-071000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
511 AM CDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF THUNDERSTORMS CAN BE EXPECTED TODAY INTO TONIGHT. THERE
WILL BE A THREAT FOR SEVERE WEATHER EARLY THIS MORNING...UNTIL 8
AM...AND AGAIN THIS AFTERNOON AND EARLY EVENING. LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN ARE THE SEVERE THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND FRIDAY.
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES...MAINLY LATE THIS
AFTERNOON AND EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-086>088-WIZ017-029-032>034-041>044-071000-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
511 AM CDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA
AND WEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF THUNDERSTORMS CAN BE EXPECTED TODAY INTO TONIGHT. SMALL
HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE...ALONG WITH SOME
HEAVY RAIN. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND FRIDAY.
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IT NOT EXPECTED TODAY OR TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Special weather statement, May 6, 2:50 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
350 AM CDT SUN MAY 6 2012
MNZ079-086>088-094-095-WIZ032>034-061000-
BUFFALO-DODGE-FILLMORE-JACKSON-MOWER-OLMSTED-TREMPEALEAU-WABASHA-
WINONA-
350 AM CDT SUN MAY 6 2012
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN...
THROUGH 5 AM...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 60 MPH
ACROSS DODGE...MOWER...OLMSTED...WABASHA...AND WINONA COUNTIES IN
SOUTHEAST MINNESOTA...AND BUFFALO...TREMPEALEAU...AND JACKSON
COUNTIES IN WESTERN WISCONSIN.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.
BOYNE
Local storm report, May 6, 3:25 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM HAIL ROCHESTER 44.01N 92.48W
05/06/2012 M0.25 INCH OLMSTED MN TRAINED SPOTTER
NEAR THE WALMART ON THE NORTH SIDE OF ROCHESTER
&&
BOYNELocal storm report, May 6, 3:50 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL 1 W ELEVA 44.58N 91.49W
05/06/2012 M0.25 INCH TREMPEALEAU WI TRAINED SPOTTER
&&
BOYNESpecial weather statement, May 6, 3:59 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 AM CDT SUN MAY 6 2012
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
061100-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-
LA CROSSE-MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINNESHIEK-WINONA-
459 AM CDT SUN MAY 6 2012
...SCATTERED STRONG THUNDERSTORMS MOVING THROUGH THE AREA...
THROUGH 6 AM...SCATTERED STRONG THUNDERSTORMS WILL BE FOUND
GENERALLY NORTHWEST OF A LINE FROM CHARLES CITY IOWA TO BLACK RIVER
FALLS WISCONSIN. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO A HALF INCH IN DIAMETER AND 30 TO 40 MPH WINDS.
BOYNE
Lightning, Winona
- When
- May 6, 4:40 AM CST to 5:45 AM CST
- Where
- Winona County, 2.12 mi W of Homer
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 44.015, -91.612
Lightning struck a house and caused a fire. The house sustained minor fire damage to the roof and attic while the second floor was damaged by heat, water and smoke.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Hail and Damaging Winds in Texas, May 6, 2012$15,000 · 1.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377579.